A young patient was recently transferred to our service for evaluation of acute renal failure that had developed many years following a liver transplant for PSC. She had presented to another institution with nausea, vomiting, fevers and a hemolytic anemia. While with us, she had severe hypertension and a progressive decline in her renal function. A renal biopsy showed changes characteristic of a thrombotic microangiopathy (TMA) with some underlying FSGS and signs of chronic calcineurin-inhibitor (CNI) toxicity. Unfortunately, despite stopping her CNI and receiving multiple sessions of plasma exchange, her renal function continued to deteriorate and she was discharged on hemodialysis.
As mentioned in a previous post by Viresh, the predominant cause of HUS in children is diarrhea-associated. In adults, however, atypical HUS (aHUS) is commoner and it carries a poor prognosis with 25% mortality and 50% progressing to ESRD. There is a clear link between abnormalities in complement and aHUS. It is very important to determine the specific mutation responsible for the HUS in these patients as it has important implications for the likelihood and severity of recurrence after renal transplantation. About half of patients have mutations in Factor H or Factor
I. Between 70-90% of these will have recurrent HUS and more than 80% will lose their grafts. Mutations in MCP are also relatively common but much more benign, recurring in only 20% with a lower rate of graft loss. Less common causes include antibodies to factor H which can be relatively easily dealt with by plasma exchange or a gain in function mutation in C3 which although rare, carries a poor prognosis. As mentioned by Nate previously, eculizimab, a monoclonal antibody that prevents formation of the membrane attack complex, has shown great promise in the treatment of aHUS and may be useful in treating and preventing recurrence after transplantation.
What about de novo HUS after transplant? This is most commonly caused by exposure to calcineurin inhibitors although it has been reported in association with many drugs including anti-platelet drugs, anti-neoplastic agents and quinine. The first case was in 1981 in a bone marrow transplant recipient treated with cyclosporine. The reported incidence varies from 2-4% in patients treated with cyclosporine with a lower incidence (1%) in patients receiving tacrolimus. The incidence varies significantly with the criteria used for the diagnosis and has been reported as high as 15% of protocol biopsies using relatively loose criteria. Interestingly, the combination of cyclosporine and rapamycin lead to a much higher incidence (20%). This supports the idea that the HUS is a result of direct endothelial toxicity as rapamycin interferes with mechanisms for repair of the endothelium and thus exacerbates any direct toxic effect.
There are a number of important risk factors for post-transplant HUS including a prolonged warm-ischemia time, infections (CMV, HIV, Parvovirus), malignancy and Ab-mediated rejection. Interestingly, a paper was recently published that looked for complement abnormalities in patients who presented with de novo HUS after renal transplant and found that 29% had CFH, CFI or MCP abnormalities. Many of these patients had previously had native renal biopsies that showed no evidence of a TMA. One study found significantly higher levels of endothelin in renal transplants with HUS relative controls. This is not surprising given the mechanism of the disease but possibly could be a means of monitoring high-risk patients for early evidence of HUS without performing a biopsy.
What about treatment? First of all remove the offending CNI. There are some data that patients can be switched from one CNI to another without necessarily exacerbating the disease and there are some case reports of centers using belatacept for CNI-avoidance after an episode of HUS. Should these patients receive plasma exchange? There are no controlled trials but there are observational studies suggesting that plasma exchange should be used. There are a number of small studies from the 1990s where removal of the CNI alone was employed. A graft loss rate of 60-80% was reported in these series. More recently, the largest series of patients with CNI-associated HUS was reported where all of the patients received plasma exchange and 80% achieved remission. Interestingly, patients with recurrent HUS were much less likely to respond to plasma exchange; these are the patients who might benefit from treatment with eculizumab. There are no data indiciating how long plasma exchange should be continued but it is suggested that one should keep going until there is no longer any evidence of hemolysis.
This is a great, recent review on the topic of post-transplant HUS.